New Mexico, 2008

Flash Flood in New Mexico, July 8, 2008

July 8, 2008 · NWS MAF · 1 event in 1 county or zone

An increased potential for heavy rainfall existed across much of the region. The prevailing upper level pattern over the area led to weak storm steering currents.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An increased potential for heavy rainfall existed across much of the region. The prevailing upper level pattern over the area led to weak storm steering currents. This coupled with abundant atmospheric moisture resulted in thunderstorms, which in turn produced heavy rainfall and flash flooding across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 8, 4:46 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 8, 4:46 PM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT TUE JUL 8 2008

.AVIATION...
EXPECTING MVFR CEILINGS (PREVAILING OR TEMPO) MOST LOCATIONS
AFTER 10Z TONIGHT. WINDS WILL BE GUSTY THIS EVENING IN THE
WEST TEXAS TERMINALS BUT SHOULD DECREASE BY 03Z OR 04Z MOST
LOCATIONS EXCEPT PERHAPS FORT STOCKTON. HAVE A TEMPO GROUP
FOR MVFR CEILINGS AND VISIBILITIES WITH SHRA MUCH OF THE FORECAST
CYCLE AT KHOB...KCNM PER LATEST RADAR TRENDS AND INCOMING
GUIDANCE. EXPECT VFR CONDITIONS BY 17Z WEDNESDAY MOST LOCATIONS.

12

&&

.PREV DISCUSSION... /ISSUED 209 PM CDT TUE JUL 8 2008/

DISCUSSION...
RICH MSTR IS PLACE ACRS W TX AS EVIDENT IN PRESENCE 7H-5H THETA-E
RIDGE AXIS AND 1.5 PW/S ON 12Z MAF SOUNDING. WX ACRS W TX BEING
INFLUENCED BY CIRCULATION AROUND 5H HIGH WELL TO THE E AND MID LEVEL
WLYS SAGGING S INTO NRN NM. THIS HAS PLACED A DEEP S-SE FLOW (THRU
450MB) ACRS W TX. WATER VAPOR ALSO INDICATES A WEAKENING UPPER
LOWS S OF THE BBNP AND ANOTHER FARTHER SW OF BBNP. AS SUCH EXPECT
THAT PRECIP THIS PM FROM THE CNTRL PB SWD WILL BE CLOSELY TIED TO
THETA-E RIDGE AXIS WITHIN SLY MID LEVEL FLOW...LOW S OF BBNP...AND
DAYTIME HEATING. PRECIP FARTHER W WILL BE TIED TO TERRAIN...MID
LEVEL SHEAR AXIS...AND THETA-E RIDGE. POP FCST ALREADY ORIENTED
IN THIS FASHION AND WILL MAKE MINOR CHANGES. CONVECTION IN THE
PANHANDLE/ S PLAINS WILL BE IMPORTANT TO THE CHANCES FOR PRECIP ACRS
PB WED AS STORMS WILL HELP TO DRIVE BOUNDARY S INTO AT LEAST NRN
CWFA. NAM IS SHOWING THE BOUNDARY IN A SWD LOCATION 00Z/THUR AND
EXPECT THAT WITH BOUNDARY BEING IN CLOSE PROXIMITY TO THETA-E
RIDGE/SHEAR AXIS THE BEST CHANCE OF RAIN WED WILL BE FROM THE GDP
MTNS INTO SE NM/NW-N PB. CHANCE OF RAIN WILL DECREASE ACRS FAR
S-SE AS LOWER THETA-E AIR WORKS NWWD WITH AN INCREASED PRESENCE OF
HIGH PRESSURE. THIS TREND WILL CONTINUE INTO THUR AS 5H HGHTS
SLOWLY BUILD AND LOWER THETA-E AIR MOVES FARTHER NW. NAM/ECMWF IN
PRETTY GOOD AGREEMENT THAT 5H RIDGING WILL INCREASE WWD PUSHING
MID LEVEL MST AXIS W OF CONTINENTAL DIVIDE. GFS SLOWER HOLDING 7H-
5H MSTR ACRS NM EVEN INTO SAT. HIGH TEMPS BACK INTO THE 90S LATE
THIS WEEK ACRS CWFA AND FCST WILL REFLECT SLOW WARMING TREND WITH
BETTER POPS ACRS FAR W. MID LEVEL WLYS WILL ATTEMPT TO PRESSURE
WELL DEVELOPED SUBTROPICAL RIDGE INTO SUNDAY WHICH WOULD TEND TO
BRING BETTER MSTR/STEERING FLOW INTO W AND NE CWFA. ATTP WILL BE
SLOW TO BUY INTO THIS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 8, 11:29 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
129 PM CDT TUE JUL 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
129 PM CDT TUE JUL 8 2008 /1229 PM MDT TUE JUL 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND INTO THE OVERNIGHT HOURS. GREATEST CHANCES WILL BE OVER THE
EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION... AND INTO
SOUTHEAST NEW MEXICO. THE PRIMARY THREAT WITH THIS ACTIVITY WILL
BE LOCALIZED FLASH FLOODING. IN ADDITION...ROCK AND MUDSLIDES
COULD BE POSSIBLE IN THE HIGHER MOUNTAIN TERRAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WEDNESDAY
AND INTO WEDNESDAY NIGHT. WHILE ALL AREAS WILL SEE RAIN
CHANCES...BEST CHANCE WILL RESIDE OVER SOUTHEAST NEW MEXICO.
EXPECT LOCALLY HEAVY RAINFALL AGAIN...WHICH WILL LEAD TO
ADDITIONAL FLOODING POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Holloman AFB radar (KHDX), 164 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
July 8, 8:30 PM MST to 10:30 PM MST
Where
Eddy County, 0.47 mi ESE of Artesia to 1 mi WSW of Artesia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.828, -104.392

A trained spotter reported six to eight inches of water flowing across several street intersections in Artesia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124951.